Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS Goodland, KS

June 13, 2007Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 13, 2007, 2:57 PM CDT for Gove County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 2:57 PM CDT (19:57 UTC)
Expired
Jun 13, 2007, 6:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:30 PM CDTFLASH FLOOD1 Sw Quinter, KS1 FOOT OF WATER FLOWING OVER COUNTY ROAD 70 AT BIG CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 131957
FFWGLD
KSC063-132300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM CDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...QUINTER...PARK...GRINNELL...
  GRAINFIELD...GOVE...

* UNTIL 600 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES SOUTH OF GOVE. THE
  STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3871 10075 3871 10017 3911 10017 3912 10070

$$

SFJ/MWM
1 follow-up statement
000 
WGUS73 KGLD 132111
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT WED JUN 13 2007

KSC063-132300-
GOVE KS-
409 PM CDT WED JUN 13 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR GOVE
COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SLOW MOVING THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA. RADAR ESTIMATES OF UP TO 5 INCHES OF RAIN IN THE PAST 3 HOURS 
IN CENTRAL GOVE COUNTY...FROM JUST SOUTH OF QUINTER TO JUST EAST OF 
GOVE. HEAVY RAIN CONTINUES TO FALL IN THESE SAME AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 3871 10075 3871 10017 3911 10017 3912 10070

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 10:40 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 10:40 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
940 AM MDT WED JUN 13 2007

.UPDATE...MODELS AND OTHER GUIDANCE SEEM TO BE IN GOOD AGREEMENT
WITH HEAVY RAIN IN EASTERN HALF OF GLD CWA LATE THIS AFTERNOON.
ACCORDING TO RADAR STORM TOTAL PRECIPITATION...WHICH IS VERY CLOSE
TO GROUND TRUTH...NORTHEAST AND EAST CENTRAL ZONES GOT AS MUCH AS
2 INCHES YESTERDAY. AS A RESULT THE FLASH FLOOD WATCH HAS BEEN
EXPANDED TO ALSO INCLUDE GRAHAM AND SHERIDAN COUNTIES IN ADDITION
TO DECATUR...NORTON...AND RED WILLOW COUNTIES. ALSO UPDATED THE
ZONES TO REMOVE MENTION OF FOG AS VISIBILITIES ACROSS THE REGION
ARE ABOVE 6 MILES.

&&

.PREV DISCUSSION... /ISSUED 300 AM MDT WED JUN 13 2007/

DISCUSSION...MAIN FORECAST PROBLEM WILL BE EVOLUTION/MOVEMENT OF
SLOW MOVING UPPER TROUGH...AND ITS AFFECTS ON THE CHANCES OF
PRECIPITATION AND WHEN THAT PRECIPITATION. SECONDARY PROBLEM WILL
BE HIGH TEMPERATURES WHICH IS ALSO AFFECTED BY PESKY UPPER LOW.
SATELLITE SHOWING A DEEPENING UPPER TROUGH OVER THE CENTRAL PACIFIC
WITH FAST ZONAL FLOW FROM THE NORTHEAST PACIFIC INTO THE PACIFIC
NORTHWEST. COMPLICATED UPPER TROUGH EXTENDS FROM NEW MEXICO INTO
SOUTH CENTRAL CANADA. AMPLIFIED AND BLOCKY FLOW CONTINUES OVER THE
EASTERN PORTION OF THE COUNTRY AND THE WESTERN ATLANTIC.

AT JET LEVEL...THE UKMET WAS DOING SLIGHTLY BETTER THAN THE GFS AND
NAM WITH THE JET SEGMENT JUST TO OUR WEST. AT MID LEVELS...SATELLITE
SHOWS THAT THE RUC/UKMET WAS DOING SLIGHTLY BETTER THAN THE GFS ON
THE POSITION/DETAILS OF THE COMPLICATED UPPER TROUGH. BY THE HEIGHT
ANALYSIS...THE UKMET/ECMWF WAS DOING A LITTLE BETTER THAN THE GFS
WITH THE TROUGH OVER NEW MEXICO AND COLORADO. A MORE DETAILED
ANALYSIS...A NUMBER OF CIRCULATION CENTERS IN COMPLICATED UPPER
TROUGH AFFECTING THE AREA. ONE MAIN CIRCULATION IS OVER NORTHERN NEW
MEXICO. ANOTHER CENTER WAS OVER CENTRAL COLORADO WITH A CONVECTIVELY
INDUCED VORTICITY MAXIMUM MOVING OUT OF THE NORTHEAST CORNER OF
COLORADO. ANOTHER CENTER LOOKED TO BE LOCATED NEAR THE JUNCTURE OF
THE NEBRASKA...WYOMING...AND SOUTH DAKOTA BORDERS. ALSO A DEFINITE
DRY SLOT AHEAD OF THE SOUTHERN PORTION OF THIS TROUGH WEST TEXAS INTO
EASTERN COLORADO. HOW THIS TROUGH/DRY SLOT EVOLVES HAS MAJOR AFFECTS
ON THE FORECAST.

AT LOW LEVELS...UKMET/ECMWF WERE DOING SLIGHTLY BETTER ON THE
TEMPERATURES. GFS IS DOING BETTER WITH THE DRY SLOT. HOWEVER...FOR
THE HANDLING OF THIS PESKY UPPER LOW...WOULD HAVE GIVE THE EDGE TO
THE UKMET AS IT WAS CATCHING THE ABOVE MENTIONED DETAILS THE BEST
THROUGH 06Z. THE CANADIAN WAS CLOSE TO THE UKMET/ECMWF. THE UKMET WAS
ALSO MATCHING WELL WITH RUC.

TODAY/TONIGHT...RIGHT REAR QUADRANT OF THE JET IS OVER THE EASTERN
THIRD TO HALF OF THE FORECAST AREA THROUGH LATE AFTERNOON AND THEN
IS NORTH OF THE FORECAST AREA SHORTLY AFTER 00Z. LIFT WILL BE BETTER
OVER THE EASTERN HALF TO TWO THIRDS. AIR MASS REMAINS MOIST...
ESPECIALLY IN THE EAST. NEW EXCESSIVE RAINFALL OUTLOOK PUTS A
MODERATE CHANCE OF EXCESSIVE RAINFALL OVER NORTON AND GRAHAM
COUNTIES. SINCE DO NOT EXPECT HEAVY RAINFALL IN THE WESTERN HALF
PER REASONING ABOVE...WILL CANCEL THE FFA IN THE WESTERN HALF. WILL
KEEP THE FFA AS IS FOR RED WILLOW...DECATUR...AND NORTON. WILL LET
THE DAY SHIFT ASSESS THE NEED FOR CHANGES TO IT.

MAY SEE A LITTLE LINGERING PRECIPITATION THIS MORNING...AND THEN
LOOK TO WAIT UNTIL THE MID TO LATE AFTERNOON HOURS BEFORE STARTS
AGAIN. AREA REMAINS UNDER THE AFFECT OF SUBSIDENCE AND THE DRY SLOT
UNTIL THEN. AS SAID ABOVE THE EASTERN HALF TO TWO THIRDS WILL HAVE
THE BEST CHANCE OF PRECIPITATION DURING THIS TIME AND POPS WILL BE
TIERED THAT WAY...ESPECIALLY DURING THE NIGHT. HOWEVER...DO TO
UNCERTAINTY AND SURROUNDING OFFICES NOT BREAKING IT UP...WILL
KEEP ONE POP FOR THE 12 HOURS. BECAUSE OF THE CLOUD COVER...
PRECIPITATION...AND SOME COLD AIR ADVECTION WILL REDUCE HIGH
TEMPERATURES 3 TO 5 DEGREES. GUIDANCE HAS BEEN CONSISTENTLY COOLING
AND ARE ACTUALLY IN CLOSE AGREEMENT FOR THE DAY.

THURSDAY/THURSDAY NIGHT...AGAIN TRICKY FORECAST BASED ON POSITION OF
THE LOW. BUT AGAIN THE EASTERN AND SOUTHERN COUNTIES WILL SEE THE
BEST SHOT OF PRECIPITATION...ESPECIALLY DURING THE DAY.
PRECIPITATION SHOULD LINGER INTO THE NIGHT WITH THE HIGHEST IN THE
SOUTHEAST. WILL HAVE STRATUS AND MAYBE FOG INTO THE MORNING HOURS
ALONG WITH EASTERLY WINDS. SO LOWERED MAXES FROM CURRENT FORECAST.
WILL KEEP FOG IN THE FORECAST BUT WILL DEPEND ON HOW MUCH THE
CLOUDS CLEAR OUT.

FRIDAY/FRIDAY NIGHT...MAY HAVE HAVE SOME LINGERING PRECIPITATION IN
THE SOUTHEAST EARLY IN THE DAY...AND THEN WILL BE DRY. ALSO LOOK TO
HAVE AT LEAST STRATUS AND MAYBE SOME FOG LINGERING IN THE MORNING
HAS WELL OVER MOST OF THE FORECAST AREA. TWEAKED TEMPERATURES DOWN
A TOUCH.

SATURDAY AND SUNDAY...NO CHANGES MADE.

THANKS TO ALL FOR THE COLLABORATION.

AVIATION...FOR MOST OF THE DAY SHOULD SEE A BREAK FROM
PRECIPITATION. ONCE PRECIPITATION STARTS DURING THE AFTERNOON...
WILL PROBABLY START SEEING AT LEAST MVFR CONDITIONS INTO THE NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ003-004-015-
     016.

NE...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NEZ081.

CO...NONE.
&&

JOHNSON/BULLER
Hazardous weather outlook, Jun 13, 11:41 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED JUN 13 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED JUN 13 2007 /1141 AM CDT WED JUN 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS THE LOW PRESSURE
SYSTEM CONTINUES TO SIT OVER THE REGION. WHILE THE STORMS ARE NOT
EXPECTED TO BE SEVERE...HEAVY RAIN IS POSSIBLE ESPECIALLY IN
SOUTHWEST NEBRASKA AND PORTIONS OF NORTHWEST KANSAS. THE FLASH
FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR EASTERN AREAS OF
THE TRI STATE REGION. SOME OF THESE AREAS HAVE ALREADY RECEIVED
HEAVY RAIN YESTERDAY...INCREASING THE RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SLOW MOVING STORM SYSTEM WILL CONTINUE TO BRING A CHANCE OF
THUNDERSTORMS FROM THURSDAY INTO FRIDAY. AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER A DRY SATURDAY...THERE
WILL BE ANOTHER CHANCE FOR THUNDERSTORMS THROUGH THE BEGINNING OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HEAVY RAIN AND FLOODING
REPORTS.

JOHNSON/BULLER

In the hours before

Local storm report, Jun 13, 1:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HEAVY RAIN       6 NNW MAX               40.19N 101.44W
06/13/2007  M2.84 INCH       DUNDY              NE   TRAINED SPOTTER

            RAIN TOTAL SINCE YESTERDAY. DITCHES ARE FULL AND THERE IS
            PONDING IN YARDS.

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:41 PM CDTSevere Thunderstorm WarningGLDLogan64 min
Jun 13, 4:32 PM CDTSevere Thunderstorm WarningGLDLogan36 min
Jun 13, 4:40 PM CDTTornado WarningGLDWichita28 min
Jun 13, 5:53 PM CDTFlash Flood WarningGLDGove3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.